Advanced search
Start date
Betweenand

The sphere covering problem via convex algebraic geometry

Grant number: 16/16999-5
Support Opportunities:Scholarships in Brazil - Master
Effective date (Start): October 01, 2016
Effective date (End): February 28, 2018
Field of knowledge:Physical Sciences and Mathematics - Mathematics - Applied Mathematics
Principal Investigator:Gabriel Haeser
Grantee:Leonardo Makoto Mito
Host Institution: Instituto de Matemática e Estatística (IME). Universidade de São Paulo (USP). São Paulo , SP, Brazil
Associated research grant:13/05475-7 - Computational methods in optimization, AP.TEM

Abstract

This research project is focused on a classic problem from engineering. Basically, it consists of finding the optimal positioning and radius of a set of equal spheres in order to cover a given object. The common approach to this carries some substantial disadvantages, what makes it necessary to find a different way. Here, we propose to explore some renowned results from convex algebraic geometry, which has Stengles positivstellensatz as its central piece, and SOS optimization, once the proper link is made, the original problem can be reduced to a semidefinite programming one, which has an algorithmic solution. We point out the algebraic view and the no use of discretizations as great advantages of this approach, besides the notable versatility and easy generalization in terms of dimension and involved objects. (AU)

News published in Agência FAPESP Newsletter about the scholarship:
Articles published in other media outlets (0 total):
More itemsLess items
VEICULO: TITULO (DATA)
VEICULO: TITULO (DATA)

Scientific publications
(References retrieved automatically from Web of Science and SciELO through information on FAPESP grants and their corresponding numbers as mentioned in the publications by the authors)
BIRGIN, ERNESTO G.; GOMEZ, WALTER; HAESER, GABRIEL; MITO, LEONARDO M.; SANTOS, DAIANA O.. An Augmented Lagrangian algorithm for nonlinear semidefinite programming applied to the covering problem. COMPUTATIONAL & APPLIED MATHEMATICS, v. 39, n. 1, . (16/16999-5, 13/05475-7, 17/17840-2, 18/24293-0, 17/18308-2)
BIRGIN, ERNESTO G.; GOMEZ, WALTER; HAESER, GABRIEL; MITO, LEONARDO M.; SANTOS, DAIANA O.. An Augmented Lagrangian algorithm for nonlinear semidefinite programming applied to the covering problem. COMPUTATIONAL & APPLIED MATHEMATICS, v. 39, n. 1, p. 21-pg., . (18/24293-0, 13/05475-7, 17/18308-2, 17/17840-2, 16/16999-5)
Academic Publications
(References retrieved automatically from State of São Paulo Research Institutions)
MITO, Leonardo Makoto. The covering problem via convex algebraic geometry. 2018. Master's Dissertation - Universidade de São Paulo (USP). Instituto de Matemática e Estatística (IME/SBI) São Paulo.

Please report errors in scientific publications list using this form.